Alert archive / New Jersey / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 6, 2020, 3:26 PM EDT for Union County, New Jersey; Richmond County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 3:26 PM EDT (19:26 UTC)
- Expired
- Jul 6, 2020, 4:30 PM EDT
- In force
- 64 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:38 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
231
WUUS51 KOKX 061926
SVROKX
NJC039-NYC085-062030-
/O.NEW.KOKX.SV.W.0049.200706T1926Z-200706T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
326 PM EDT Mon Jul 6 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Southern Union County in northeastern New Jersey...
Richmond County in southeastern New York...
* Until 430 PM EDT.
* At 325 PM EDT, a severe thunderstorm was located over Edison, or
near Perth Amboy, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Clark around 340 PM EDT.
Linden and Tottenville around 420 PM EDT.
Huguenot and Todt Hill around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4050 7428 4051 7426 4055 7425 4056 7422
4057 7421 4059 7421 4060 7422 4059 7429
4061 7431 4060 7443 4061 7443 4066 7415
4064 7416 4064 7412 4065 7411 4067 7410
4055 7409 4051 7414 4050 7421
TIME...MOT...LOC 1925Z 265DEG 5KT 4053 7433
HAIL...1.00IN
WIND...60MPH
$$
NV1 follow-up statement
390
WWUS51 KOKX 062027
SVSOKX
Severe Weather Statement
National Weather Service New York NY
427 PM EDT Mon Jul 6 2020
NJC039-NYC085-062036-
/O.EXP.KOKX.SV.W.0049.000000T0000Z-200706T2030Z/
Union NJ-Richmond NY-
427 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION AND RICHMOND
COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern New Jersey.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.
LAT...LON 4050 7428 4051 7426 4055 7425 4056 7422
4057 7421 4059 7421 4060 7422 4059 7429
4061 7431 4060 7443 4061 7443 4066 7415
4064 7416 4064 7412 4065 7411 4067 7410
4055 7409 4051 7414 4050 7421
TIME...MOT...LOC 2026Z 265DEG 5KT 4085 7406
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:32 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 6, 1:32 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
132 PM EDT Mon Jul 6 2020
.SYNOPSIS...
A weak low pressure trough will persist over the area today,
with a back door cold front passing through from the northeast
this afternoon. The front will return northward as a warm
front on Tuesday, and pass north by Wednesday morning. Weak high
pressure will then briefly build in through Thursday. Low
pressure will then approach from the south Friday into Saturday,
followed by a series of weak fronts moving through the area
late this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update to increase temps today across wrn areas. Cloud cover
tweaked down for the next few hours as well. Otherwise the fcst
is on track with the front across the forks and ern CT at 1630Z.
The 12Z NAM suggests the more stable air behind the backdoor
front only gets thru approximately the ern third of the cwa
today. As an h5 wave and jet segment approach this aftn, shwrs
and tstms should blossom, potentially w of the fcst area at
first. Current fcst timing was on track. The only significant
change was to include the threat of hvy rain due to the progged
slow motion of storms. Llvl directional shear may enhance the
svr risk as well into the early eve.
As weak low pressure moves E of New England, a back door cold
front in its wake will approach from the NE. Before the front
passes through, temps should rise to the lower 90s in NYC and NE
NJ, and to the mid/upper 80s elsewhere away from most south
facing shorelines, with a window of opportunity this afternoon
for showers/tstms to develop, as a shortwave trough over S
Ontario embedded in NW flow aloft arrives and provides lift.
Combo of MLCAPE as high as 1500-2000 J/kg and undirectional
0-6 km NW bulk shear of about 35-40 kt suggest multicell
organization possible, and steep low level lapse
rates/relatively dry mid levels could lead to damaging wind
gusts and some hail with the strongest cells.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Chances for showers/tstms should quickly wane this evening via
increased stability in the low level air mass behind the back
door front as high pressure builds down the New England coast,
with mainly dry conditions for late evening/overnight if not
sooner. Lows tonight will range from the lower 70s invof NYC,
to the mid 60s well inland.
The back door front is expected to return north as a warm front
on Tue, slowly through the area into Tue evening. With
additional mid level shortwave energy passing across,
showers/tstms once again possible, more so across western
sections which will be back in the warm sector in the afternoon.
Highs will range from the mid 80s from NYC north/west, to the
upper 70s/lower 80s for Long Island and southern CT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The region will lie on the northern edge of broad CONUS ridging
through the week. This will be a dirty ridge though, with a
weak closed low over the Mississippi River Valley early in the
week slowly shearing/lifting toward the area to end the week.
Thereafter, models with better agreement of amplifying northern
stream troughing approaching/entering the area this weekend, and
likely remaining over the area through at least early next
week. Before then, a midweek northern stream shortwave moving
through S Canada may buckle the ridge enough to provide a
trigger for afternoon diurnal convection, particularly Wed.
The warm front is expected to be north of the area by early
Wednesday morning, with some indication of an earlier mentioned
very weak shortwave/buckling of trough moving through aloft.
This may present a trigger for late afternoon/early eve isolated
to scattered convection Wed, although the focus is a bit more
vague at this point and (higher terrain, perhaps sea breeze
boundary). This warm frontal passage and SW flow will have
widespread high temps climbing into the upper 80s to lower 90s,
with widespread heat indices in mid to upper 90s degrees as
dewpoints climb into the lower 70s.
Heights continue to build on Thursday, but progress of the earlier
mentioned shearing southern closed low will have to be monitored as
it potentially starts lifting towards the Mid-Atlantic. Quite a bit
of model spread on the evolution of this feature and its associated
surface wave/low. At this time this feature appears to be far
enough SW/S of the region on Thursday, for another hot and humid
day. Although a backing wind flow may keep coastal areas a bit
cooler than Wed. Only a conditional potential for some isolated
convection off terrain and seabreeze boundaries in a likely
unstable, but capped and weakly shear environment. If flow remains
from the S/SW widespread temps in the upper 80s to lower 90s likely
for Thursday with heat indices of 95-100 possible.
Forecast details become less certain Friday into the weekend,
dependent on the evolution of the southern low as it lifts/shears up
the coast, but confidence is increasing in a northern stream trough
amplifying down through the Great Lakes/Ohio Valley and then to the
East Coast during this time.
Considerable model spread exists on the southern low tracking up the
coast as early as Friday or as late as Saturday Night, as well as
whether it track up the coastal plain or offshore, as well as
degree of intensification, and whether it acquires any tropical
characteristics. NHC is monitoring the southern system for
potential tropical or subtropical development this week, giving
it a 30% chance over the next 5 days as it potentially emerges
off the Carolina coast. Main threat with this low at this point
would be a swath of heavy rainfall along its path as it taps
into Gulf and subtropical Atlantic moisture, but low confidence
on any details.
Better agreement that mean troughing will be sliding towards the
east coast through the weekend, with a series of surface troughs
moving through the area. Depending on timing of the southern wave,
very warm and humid conditions are likely for the weekend, with
threat of afternoon convection both days. Each successive trough
Sunday into early next week, appears to bring in slightly cooler and
drier airmass, but low predictability at this point.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak cold front slowly drops south, passing through the
terminals today. The boundary then returns Tuesday as a warm
front.
VFR into this evening. Showers and thunderstorms are possible
this afternoon, primarily from the NYC metro terminals west,
which could briefly result in MVFR or lower conditions. MVFR
conditions could develop at all terminals overnight, possibly
continuing into Tuesday morning.
SE winds this afternoon around 10 kt will gradually shift to the
ESE tonight. Speeds will fall to around 5 kt for a period
overnight before increasing to 5-10 kt Tuesday morning.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.
KLGA TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.
KEWR TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.
KTEB TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.
KHPN TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.
KISP TAF Comments: Low confidence in thunderstorm development
this afternoon. Amendments possible. Start time of MVFR conditions
tonight could be off by 1-2 hours.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon-Thursday...Afternoon/evening showers and
thunderstorms possible, mainly from the NYC metros north/west.
.Friday-Saturday...MVFR or lower conditions possible in rain.
Chance Chance E-SE gusts 20-25kt.
&&
.MARINE...
Light and variable winds become more southeasterly today 10-15 kts
as a weak low approaches from the west. Sub-SCA conditions expected
through mid week though waves over the ocean remain between 3-4
feet. SCA seas are likely Friday into the weekend with a persistent
S/SW flow and strengthening wind fields owing to a possible coastal
low nearing the region.
&&
.HYDROLOGY...
There is an isolated flash flood threat this aftn and eve,
mainly from wrn LI to the lower Hudson Valley and points w. Any
strong tstms that develop could be slow moving and produce areas
of flooding.
Conditional and localized flash flood threat on Tuesday for far
SW portions of the Tri-State, if a warm front nears or works
into the region and interacts with a building moist and unstable
airmass.
A localized urban and poor drainage flooding threat exists with any
isolated thunderstorm activity Wed and Thu, as it will be slow
moving and able to tap into a very moist environment.
There is potential for more widespread downpour/thunderstorm
activity and resultant urban and poor drainage flooding threat
during the Friday/Saturday period, but low confidence on details
at this timeframe. More details as the week progresses.
&&
.TIDES/COASTAL FLOODING...
The combination of a SE swell and high astronomical tides (full
moon) will have water levels approach minor flood thresholds
once again tonight, but they are expected to remain just below
minor flood benchmarks.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Goodman/NV
NEAR TERM...
SHORT TERM...Goodman
LONG TERM...NV
AVIATION...FEB
MARINE...DJ
HYDROLOGY...Goodman/NV
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 6, 1:42 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 142 PM EDT Mon Jul 6 2020 NJZ002-004-006-103>108-071745- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 142 PM EDT Mon Jul 6 2020 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-CTZ005-009-NYZ067>075-078-080-176>179-071745- New York Harbor-Northern Fairfield-Southern Fairfield-Orange-Putnam- Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 142 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Some thunderstorms this afternoon may be capable of producing damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-345-355-071745- Long Island Sound West of New Haven CT/Port Jefferson NY- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 142 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Some thunderstorms this afternoon may be capable of producing winds over 35 kt. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-350-353-071745- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 142 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ079-081-071745- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northeastern Suffolk-Southeastern Suffolk- 142 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 6, 3:02 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service New York NY
302 PM EDT Mon Jul 6 2020
NJZ103-104-NYZ071>073-061945-
Western Bergen-Eastern Bergen-Bronx-Southern Westchester-New York
(Manhattan)-
302 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT BERGEN...SOUTHERN WESTCHESTER...
BRONX AND NEW YORK (MANHATTAN) COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over Paramus, moving
southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Oradell around 310 PM EDT.
Hackensack and Teterboro around 325 PM EDT.
Bergenfield and Norwood around 330 PM EDT.
Yonkers and Ridgefield around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4079 7399 4082 7402 4082 7403 4091 7413
4092 7413 4092 7414 4097 7414 4098 7416
4107 7408 4104 7400 4100 7390 4100 7389
4097 7379 4077 7397
TIME...MOT...LOC 1901Z 298DEG 8KT 4097 7406
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:02 PM EDT | Special Weather Statement | OKX | Bergen | 43 min |
| Jul 6, 3:23 PM EDT | Areal Flood Advisory | OKX | Bergen | 3 hr |
| Jul 6, 3:28 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 3 hr |
| Jul 6, 3:31 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Hudson | 44 min |
| Jul 6, 3:38 PM EDT | Flash Flood Warning | OKX | Essex, Hudson, Union | 2 hr |
| Jul 6, 3:48 PM EDT | Special Weather Statement | OKX | Essex, Union | 42 min |
| Jul 6, 3:59 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Hudson, Passaic | 61 min |
| Jul 6, 4:02 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Hudson, Passaic | 115 min |
| Jul 6, 4:35 PM EDT | Areal Flood Advisory | OKX | Bergen | 3 hr |
| Jul 6, 4:39 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 66 min |
| Jul 6, 4:49 PM EDT | Flash Flood Warning | OKX | Bergen, Passaic | 62 min |
| Jul 6, 3:34 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 6, 4:33 PM EDT | Areal Flood Advisory | OKX | Kings, Queens | 117 min |
| Jul 6, 4:44 PM EDT | Special Marine Warning | OKX | 61 min | |
| Jul 6, 5:03 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 42 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | OKX | Westchester | 49 min |
| Jul 6, 5:15 PM EDT | Special Weather Statement | OKX | Orange | 60 min |
| Jul 6, 5:39 PM EDT | Special Marine Warning | OKX | 96 min | |
| Jul 6, 6:16 PM EDT | Special Weather Statement | OKX | Orange | 44 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2020Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.